New York, 2023Flash Flooding in New York, July 9, 2023
July 9, 2023 · NWS BGM · 2 events in 2 counties and zones
Weak low pressure systems embedded in a hot and humid airmass over the region contributed to several rounds of heavy rain-producing thunderstorm activity. Isolated locations in Central New York received between 2 to 4 inches of rainfall and experienced flooding of streams, creeks and roadways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak low pressure systems embedded in a hot and humid airmass over the region contributed to several rounds of heavy rain-producing thunderstorm activity. Isolated locations in Central New York received between 2 to 4 inches of rainfall and experienced flooding of streams, creeks and roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 9, 5:28 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 9, 5:28 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
628 PM EDT Sun Jul 9 2023
.SYNOPSIS...
A slow moving front will keep showers and storms across the
area into tonight. Some locally heavy rain and gusty winds are
possible this evening, and again Monday afternoon. The system
moves out on Tuesday before another round of showers and storms
arrives Thursday.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
6:30 pm update:
A secondary band of showers and a few thunderstorms has
developed from Steuben county northward to Onondaga and Oneida
counties. Rainfall has been quite heavy in spots with this
activity training over the same areas. Several Flash flood
warnings and flood advisories continue. Forecast QPF for these
areas has been raised to 2-3 inches by mid evening. Please
continue to monitor products for updated information.
Further southeast, instability has waned with a light to
moderate rainfall across NE PA into the western Catskills. The
best combination of ingredients occurred across southeastern
PA, NJ and the Hudson valley in NY where widespread flash
flooding is ongoing.The remainder of central NY is also worked
over from very early this morning, some of the activity may
come in after mid-evening but should weaken.
354 PM update...
Main concerns in the near term are focused on the continued
threat for flash flooding tonight and again on Monday...along
with some strong gusts within the thunderstorms this evening and
again Monday afternoon.
A Flood Watch remains in effect for a large portion of central
NY and all of northeast PA through midnight tonight. The Watch
also remains in effect for the western Catskills and parts of
the Poconos through the day Monday.
A broad area of steady to heavy rain continues to engulf much
of northeast PA and and the western Catskills this afternoon
with embedded thunderstorms. Rainfall rates earlier this morning
in this area were quite intense...up to 1-1.5 inches per hour
in some spots. Several areas saw this convection train over the
same area for a couple hours before moving out or dissipating.
Much of the region has been seemingly able to handle the rain so
far, given the lack of flooding/heavy rainfall reports. Some
instances of urban flooding were noted within the Wyoming
Valley.
There is also a secondary area of convection that has developed
over w-central NY which continues to move slowly to the east
with isolated-scattered showers and storms. Most of these storms
so far have been pulse-type with short lifetimes, but capable
of producing some gusty winds and heavy downpours.
All of this convection has been in response to a neutral long
wave trough gradually becoming negatively tilted over the Great
Lakes, with an associated short wave out ahead of it across the
mid Atlantic providing the primary synoptic scale lift. This
wave is riding north into an very favorable area of divergence
aloft in the right entrance region of a jet over eastern Canada.
The air mass is tapping into two separate moisture
sources...one aloft advecting in from the Deep South, and the
second one more in the lower levels from the Atlantic. The
atmosphere was also able to destabilize over portions of eastern
PA and central NY with ML CAPE values GT 1000 J/kg. The
combination of all of these conditions with GT 1.5 inches of PW
have lead to the blossoming of deep convection and heavy rain
over the area. The amount of water loading within these storms
has also lead to a few instances of strong downbursts.
The threat for heavy rain/flash flooding along with gusty winds
in the thunderstorms will continue into this evening, but
should gradually diminish with the loss of daytime heating and
as the short wave pulls to the east/ne.
The chances for showers and storms is expected to persist
tonight, but the coverage will likely be rather isolated. The
introduction of substantial moisture into the boundary layer
from the rain should allow for the development of fog tonight
into Monday morning.
The pattern on Monday remains relatively active as the primary
upper low to the west move into central NY and become cutoff.
The amount of deep moisture getting entrained into the system
from the plume to the east will be 25 pct less than today with
PWs around 1.3 inches. There will also be an area of boundary
layer instability that develops in the afternoon that will
enhance the scattered convection that is forecast to blossom
across mainly central NY, but then spread into ne PA. Some of
these storms could produce gusty winds and heavy downpours.
These storms could move into areas of the Catskills and Poconos
that have seen substantial rain recently and potentially cause
additional flooding issues. Therefore the Flood Watch will be
allow to continue through the day Monday for this area.
The upper low will start to move rapidly to the north/ne Monday
night which will combine with a ridge building in from the west
and a drier air mass moving in, which will bring the rain to an
end quickly from west to east. High temperatures on Monday in
the 70s across the board will cool into the upper 50s and 60s
Monday night.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
High pressure will build into the region on Tuesday bringing a
welcome break from the rainfall. With plenty of sunshine, highs
should get well into the 80's. A quiet night Tuesday night as well,
however a cold frontal boundary will start to move into the eastern
Great Lakes.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Lift and moisture looks to be sufficient enough for some
scattered showers and thunderstorms to develop Wednesday
afternoon and evening. Additional mid-level energy looks to
promote more in the way of widespread showers and thunderstorms
late Wednesday through Friday. Exact timing with the operational
models and ensembles differs some from run to run. This is
particularly true with the amount of shear and instability in
place. It is likely some days of the long term may have
sufficient instability of about 1,000 J/KG CAPE and around 30
knots of 0-6KM bulk shear so gusty wind potential will be
monitored. Also PW values at times are modeled to be from 1.5-2
inches so heavy rainfall will be another concern. Additional
disturbances will move through Friday and next weekend keeping
the chance for showers and thunderstorms around, exact timing
varies within the ensemble guidance. Generally highs in the 80's
with muggy lows in the 60's.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Slow moving, very moist low pressure system will continue to
lift e/newed through the region into this evening with showers
and thunderstorms across the area. The most favorable time for
convection will be from now through 00Z Mon, with rain showers
lingering through the evening. The rain appears to taper off for
the most part tonight, but may linger in spotty showers
overnight. The moist boundary layer will lead to possible/brief
periods of IFR fog and low clouds into Monday morning.
MVFR/fuel alt req ceilings/vsbys are most likely to prevail
late this evening through 14Z before going VFR or high-end MVFR
before 18Z. Winds will remain mostly light and variable through
tonight and then turn northwesterly gusting up to 15kt after 15Z
Monday.
Outlook...
Monday afternoon through Wednesday...Mainly VFR expected, but
still a chance for MVFR restrictions in afternoon and evening
scattered showers and thunderstorms.
Thursday...Another system moves in with additional restrictions
possible.
Friday...Active pattern continues with more showers and storms
late in the day possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until midnight EDT tonight for PAZ038-039-043-044-
047.
Flood Watch through Monday evening for PAZ040-048-072.
NY...Flood Watch until midnight EDT tonight for NYZ023>025-044-045-
055-056.
Flood Watch through Monday evening for NYZ046-057-062.
&&
SYNOPSIS...BJT
NEAR TERM...BJT/MWG
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...BJT/ESHazardous weather outlook, Jul 9, 1:55 PM EST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
255 PM EDT Sun Jul 9 2023
NYZ046-057-062-PAZ040-048-072-101900-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
255 PM EDT Sun Jul 9 2023
...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch during the day Monday.
No hazardous weather is expected Monday night through Wednesday. The
next round of possibly heavy rain showers and thunderstorms arrives
Thursday. The active weather persists into the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-015>018-022-036-037-101900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Madison-Southern Oneida-
255 PM EDT Sun Jul 9 2023
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms this afternoon and evening may produce
locally heavy rain and gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected Monday through Wednesday. The next
round of possibly heavy rain showers and thunderstorms arrives
Thursday. The active weather persists into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS.
NYZ023>025-044-045-055-056-PAZ038-039-043-044-047-101900-
Schuyler-Chemung-Tompkins-Cortland-Chenango-Tioga-Broome-Bradford-
Susquehanna-Wyoming-Lackawanna-Luzerne-
255 PM EDT Sun Jul 9 2023
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected Monday through Wednesday. The next
round of possibly heavy rain showers and thunderstorms arrives
Thursday. The active weather persists into the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Special weather statement, Jul 9, 1:25 PM EST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
225 PM EDT Sun Jul 9 2023
NYZ016-023-025-091900-
Seneca NY-Schuyler NY-Tompkins NY-
225 PM EDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of south central
Seneca, northeastern Schuyler and west central Tompkins Counties
through 300 PM EDT...
At 224 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burdett, or near Watkins Glen, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hector, Enfield, Covert, Watkins Glen, Trumansburg, Montour Falls,
Interlaken, Odessa, Burdett and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Cayuga Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4246 7696 4247 7689 4248 7690 4253 7690
4266 7679 4249 7652 4231 7682 4242 7699
TIME...MOT...LOC 1824Z 220DEG 21KT 4242 7684
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KLSpecial weather statement, Jul 9, 3:55 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
455 PM EDT Sun Jul 9 2023
NYZ009-092130-
Northern Oneida NY-
455 PM EDT Sun Jul 9 2023
...A strong thunderstorm will impact portions of northwestern Oneida
County through 530 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camden, moving north at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camden and Florence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4348 7577 4346 7569 4345 7568 4332 7569
4334 7588 4347 7582 4348 7581
TIME...MOT...LOC 2055Z 183DEG 10KT 4338 7576
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KLLocal storm report, Jul 9, 4:29 PM EST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Binghamton NY
529 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Flood Forty Fort 41.29N 75.87W
07/09/2023 Luzerne PA Public
Welles Street Flooded.
&&Flash Flood, Steuben
- When
- July 9, 6:30 PM EST to 7:30 PM EST
- Where
- Steuben County, 1.88 mi WNW of Jasper to 2.31 mi NNW of Jasper
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.130, -77.534
Heavy rain contributed to flooding of Route 31 along the Tuscarora Creek.
Flash Flood, Schuyler
- When
- July 9, 7:00 PM EST to 8:15 PM EST
- Where
- Schuyler County, 0.89 mi NW of Watkins Glen to 2.27 mi NW of Watkins Glen
- Cause
- Heavy Rain
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 42.388, -76.883
Flooding was reported at the salt processing plant along Route 30. Several other roads were closed due to flooding in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 9 to 13, 202317 deaths · 4 events
- Heat in Nevada, July 9 to 13, 20234 deaths · 1 event
- Flash Flooding in Vermont, July 9 to 11, 20232 deaths · $137 million · 10 events
- Flash Flooding in New York, July 9 to 10, 20231 death · 49 events
- Flash Flooding and Flood in Oklahoma, July 9, 2023$377,000 · 2.75 in hail · 76 events
- Flash Flooding and Flooding in New York, July 9 to 11, 2023$2.8 million · 50 kt wind · 24 events
- Flash Flooding and Flooding in Connecticut, July 9 to 10, 2023$1.7 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 9 to 10, 2023$1.0 million · 50 kt wind · 9 events
- Tornado and Flash Flooding in Washington, July 9 to 12, 2023$1.1 million · EF0 · 8 events
- Flash Flood and Damaging Winds in West Virginia, July 9, 2023$1.0 million · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 9, 2023$115,000 · 50 kt wind · 43 events
- Flash Flooding in New York, July 9 to 11, 2023$750,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120754, 1120756.